Depersonalization Support Forum banner
1 - 6 of 6 Posts

·
Registered
Joined
·
1 Posts
Discussion Starter · #1 ·
Does anybody else have an adverse reaction to all medications or supplements regardless of its purpose or action in the body? I've suffered from chronic depersonalization for the last 10 years and anytime I take oral medication of any kind, my symptoms gets worse within an hour and the heightened severity last for several hours. If I try to keep taking the medication/supplements for an extended period of time, my symptoms will continue to get progressively worse. The most distressing part is it feels like my brain has locked up and once simple, familiar tasks become increasingly difficult. Even trying to speak or communicate to someone becomes harder, as I struggle to put together a coherent sentence. If I don't take any medication or supplements, I still have my DP symptoms but I can at least function and appear as a normal person.

I understand how crazy all that sounds, but its been baffling me for a while and is very frustrating. I've tried to figure it out on my own but to no avail, so I figured it couldn't hurt to ask here.

Does anybody have any theories on why this would happen? Is it possible that the body sees the medication or supplement as a threat and creates a defense response to it? Could there be an enzymatic component to it? There's a study posted below that shows that individuals with depersonalization disorder were shown to have higher levels of the salivary enzyme alpha-amylase which I've always been intrigued by. Could salivary alpha-amylase play a role into why this occurs?

To be candid, I'm at a loss right now and could really use some help. I'm tired of struggling with this disorder and pretending everything is okay. I just want my life back. Any advice or reasoning you could give would be well received, no matter how small it is. Appreciate everyone taking their time to read my post and I hope all is going well on your end. Peace.

Charles

https://www.ncbi.nlm.nih.gov/m/pubmed/25984819/
 

·
Registered
Joined
·
445 Posts
Yes, i went through a phase of that in 2015. Everything I took made me worse even fish oil. At the time it was said that anti-anxiety medications are supposed to make you worse so I stuck it out and it did get better.

For me I had a feeling that the body was craving homeostasis, and anything I put in designed to alter chemistry or function in some way upset that goal. I have no idea on the actual mechanism of action and to be honest no one does. They don't even know exactly how medications work when they are making us well.

My body doesn't respond like that anymore. Times have changed for me and they will for you too.

I'm sorry you have suffered for so long. I have been in stages of relapse and recovery since 2006.

One thing that did help me was the book "At last a life" by Paul David. I highly recommend his work.

Alex
 

·
Registered
Joined
·
7 Posts
Yes, it happens with me. None of the medications work. It's because dpdr isn't a mood disorder, it's not ongoing anxiety, rather we don't feel the mood itself or the anxiety itself. So what the medications do is they further numb down the emotions and the anxiety which makes us feel less in control and more dissociated.
 

·
Administrator
Joined
·
961 Posts
You can be hyper-sensitive to any change that's not immediately beneficial. I've been there, couldn't take anything, meds or supplements. Only thing I could handle was b-vits, magnesium and ashwaganda
 

·
Registered
Joined
·
102 Posts
"CONCLUSIONS: These results suggest altered cortical representation of afferent signals originating from the cardiovascular system in patients with DPD, which may be associated with higher sympathetic tone. These findings may reflect difficulties of patients with DPD to attend to their actual bodily experiences."

^This statement is key from this study, and I wish many more people on this forum read this study. A higher sympathetic tone corresponds to what some would call an elevated nervous system response, or anxiety, yet in DPD patients still feel hypo-aroused because they cannot "attend to their actual bodily experiences". This means that though you may not feet it, you are actually in an anxious state. This is also to say that many on this forum say that they "do not feel anxiety, therefore they are not anxious", yet it is the very veil of DPD to not bring feelings which are interpreted in the insula (like anxiety, and any other feelings) into conscious awareness. I really like this study. There are other studies that build on the idea that anxiety is perpetuating DPD symptoms.

More pertinent to your enquiry however, your reaction to medicines/supplements is likely related to anxiety or suspicion of them; discomfort in the knowledge that you have put something in your body not knowing what they will do to you. This makes sense based on what you're saying about your symptoms getting worse: "even trying to speak or communicate to someone becomes harder, as I struggle to put together a coherent sentence." Supplements should not have such an effect on you, and if you have an adverse reaction to medication then you should consult your health care professional on what he thinks you should do. Ultimately, if you feel better without meds, then don't take them. Most people who report full recovery actually didn't use medications, but then many also recover with medication, or report feeling significantly better with their support. It's really individual based on what you feel works best for you.
 

·
Registered
Joined
·
235 Posts
Sorry to hear it's been affecting you for so long. It's the same with me, since my dp became chronic, I found I became sensitive to anything that even slightly affected my system. One cup of tea would give me racing thoughts, a multivitamin would give me severe derealization. I tried magnesium and my body reacted in quite an extreme way. It definitely wasn't all in the mind. It was like my body was on high alert and didn't trust anything other than simple food and water.

I eventually could not stand this any longer and went on a tiny dose of an ssri and gradually built it up to a therapeutic dose over several months. This eventually calmed my nervous system down to a more normal level. Now I'm back to no medication because, even though it helped calm things down, I never fully recovered. I felt like I needed to walk the remaining distance to recovery on my own.

I hope you find your way through this somehow. You said that you are tired of struggling with this disorder and pretending everything is okay. Maybe this is a clue of what you might need to do. Perhaps you need to change direction in life. Wanting your old life back may not be what you really need. Just a thought anyway.
 
1 - 6 of 6 Posts
Top